Drugs including aminoglutethimide, anticholinergics, phenytoin, carbamazepine, phenobarbital, tricyclic antidepressants, and any sedative
Heavy metals such as mercury, thallium, and lead
Solvents such as toluene or carbon tetrachloride
Other causes include:
Certain cancers, in which symptoms may appear months or years before the cancer is diagnosed (called paraneoplastic syndrome)
Problems with the nerves in the legs (neuropathy)
Spine injury or damage (such as compression fractures of the spine)
Use safety measures around the home to make it easier to get around. For example, avoid clutter, leave wide walkways, and avoid throw rugs or other objects that might cause slipping or falling.
People with this condition should be encouraged to take part in normal activities. Family members need to be very patient with a person who has poor coordination. Take time to show the person ways to do tasks more easily. Take advantage of the person's strengths while avoiding his or her weaknesses.
Walking aids, such as a cane or walker, may be helpful.
Call your health care provider if
Call your health care provider if:
A person has unexplained problems with coordination
Lack of coordination lasts longer than a few minutes
What to expect at your health care provider's office
In emergency situations, the patient will first be stabilized.
The health care provider will perform a physical exam and ask questions about the person's symptoms and medical history.
The physical exam will also include a detailed examination of the nervous system and muscles, paying careful attention to walking, balance, and coordination of pointing with fingers and toes. The patient will be asked to stand up with the feet together and the eyes closed. This is called the Romberg test. If the patient loses balance, this is a sign that the sense of position has been lost and the test is considered positive.
Medical history questions may include:
When did the symptoms begin?
Does the uncoordinated movement happen all the time or does it come and go?
Is it getting worse?
What medications do you take?
Do you drink alcohol?
Do you use recreational drugs?
Have you been exposed to something that may have caused poisoning?
David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by Joseph V. Campellone, MD, Division of Neurology, Cooper University Hospital, Camden, NJ. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.